Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 62, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 11, 2012, 3:58 PM CDT for Pecos County, Reeves County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 11, 2012, 3:58 PM CDT (20:58 UTC)
- Expired
- Apr 11, 2012, 5:00 PM CDT
- In force
- 62 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Pecos County, TX, Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 141 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 11, 3:43 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -326 J/kg
- Mixed-layer LCL
- 1194 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
375
WUUS54 KMAF 112058
SVRMAF
TXC371-389-112200-
/O.NEW.KMAF.SV.W.0062.120411T2058Z-120411T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
358 PM CDT WED APR 11 2012
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN PECOS COUNTY IN SOUTHWEST TEXAS...
SOUTHEASTERN REEVES COUNTY IN SOUTHWEST TEXAS...
* UNTIL 500 PM CDT
* AT 354 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 27
MILES SOUTHWEST OF COYANOSA...OR 27 MILES SOUTH OF PECOS...MOVING
EAST AT 20 MPH. THIS STORM JUST NORTH OF INTERSTATE 10 IN SOUTHERN
REEVES COUNTY.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
NORTHWESTERN PECOS COUNTY...
SOUTHEASTERN REEVES COUNTY...
NORTHERN PECOS COUNTY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS DETECTED WEAK ROTATION WITHIN THIS STORM. WHILE NOT
IMMEDIATELY LIKELY... A TORNADO MAY STILL DEVELOP. IF A TORNADO IS
SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE... SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.
&&
LAT...LON 3128 10311 3108 10290 3082 10302 3080 10334
3092 10355 3112 10359
TIME...MOT...LOC 2058Z 266DEG 27KT 3103 10341
$$1 follow-up statement
640
WWUS54 KMAF 112124
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
424 PM CDT WED APR 11 2012
TXC371-389-112200-
/O.CON.KMAF.SV.W.0062.000000T0000Z-120411T2200Z/
PECOS TX-REEVES TX-
424 PM CDT WED APR 11 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHEASTERN REEVES AND NORTHWESTERN PECOS COUNTIES...
AT 420 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 17 MILES SOUTHWEST OF COYANOSA...OR ABOUT 26 MILES NORTHWEST
OF FORT STOCKTON...MOVING EAST AT 20 MPH. ADDITIONAL STRONG
THUNDERSTORMS WERE LOCATED 32 MILES WEST OF FORT STOCKTON ON
INTERSTATE 10 AND WERE MOVING EAST AT 20 MPH. THESE STORMS COULD
BECOME SEVERE ALSO.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
COYANOSA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS DETECTED WEAK ROTATION WITHIN THIS STORM. WHILE NOT
IMMEDIATELY LIKELY... A TORNADO MAY STILL DEVELOP. IF A TORNADO IS
SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE... SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.
&&
LAT...LON 3128 10311 3108 10290 3082 10302 3080 10334
3092 10355 3112 10359
TIME...MOT...LOC 2123Z 259DEG 34KT 3108 10325
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 2:39 PM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Apr 11, 2:39 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
239 PM CDT WED APR 11 2012
.DISCUSSION...
LATEST SFC ANALYSIS SHOWS GOOD RETURN FLOW BACKING LOW-LEVEL
MOISTURE UP ONTO THE HIGHER TERRAIN AND BEYOND...UNDER VARIABLE
MID/HIGH LEVEL CLOUDINESS. A SUBTLE SHORTWAVE CAME THRU EARLIER
TODAY...SPAWNING ISOLATED -SHRA ACROSS THE AREA...AND THE
POSSIBILITY OF SUBSIDENCE IT IT/S WAKE. THE REGION HAS OTHERWISE
BEEN STRUGGLING ALL DAY TO ERODE THE CAP...NOTED ON KMAF 12Z RAOB.
ON WV IMAGERY...A SHORTWAVE WAS MOVING INTO E CENTRAL NM...W/ANOTHER
APPROACHING THE PRESIDIO VALLEY FROM THE SW. MODELS ARE IN
RELATIVELY GOOD AGREEMENT PICKING UP ON THESE...ESPECIALLY THE NRN
SHORTWAVE. KMAF 88D SHOWS DIURNAL CONVECTION ALREADY DEVELOPING IN
THE DAVIS MTNS...AND THIS SHOULD DEVELOP FURTHER INTO THE AFTERNOON
AS THE SRN SHORTWAVE CROSSES THE RIVER. KMAF RAOB SHOWS VERY STEEP
MID-LVL LR/S...AND SUGGESTS HAIL/DAMAGING WINDS WILL AGAIN BE SEVERE
CONCERNS. THIS WILL BE EXACERBATED BY A NAM-ADVERTISED 45+ LLJ
DEVELOPING THIS EVENING OVER THE EASTERN ZONES. CONSIDERING THE
PAST FEW DAY/S ACTIVITY...WE/LL MAKE A MENTION OF HAIL/WINDS IN THE
GRIDS. W/THE PATH OF THE SHORTWAVES...BEST CHANCES OF RAINFALL LOOK
TO BE NORTH AND SOUTH OF KMAF THIS EVENING...NATCH.
THURSDAY...WEST COAST TROUGH EJECTS UP INTO WY/MT...SHUNTING THE
RIDGE TO THE EAST AND PUTTING THE AREA UNDER NW FLOW
ALOFT...REINTRODUCING FIRE WX THREATS. SEE FIRE WX DISCUSSION
BELOW. MODELS SHARPEN UP A DRYLINE OVER THE SE CWA...W/BOTH THE
NAM/GFS BRINGING A SHORTWAVE INTO THE LOWER TRANS PECOS THURSDAY
AFTERNOON FOR ISOLATED CONVECTION. BY FRIDAY AFTERNOON...A
SECONDARY UPPER TROUGH MAKES LANDFALL ON THE CENTRAL CA COAST AND
DIGS TO THE 4 CORNERS BY 06Z SUNDAY. LEESIDE TROUGHING WILL KEEP
THE DRYLINE CONFINED TO THE EASTERN FRINGES OF THE FA...BEFORE A PAC
FRONT PUSHES IT COMPLETELY EAST OF THE AREA INTO THE EXTENDED.
WE/LL KEEP A SLIGHT CHANCE OF CONVECTION IN FOR FROPA...AND DRY
GRIDS AFTER SAT NIGHT. BIGGEST CHANGES IN THE EXTENDED HAVE BEEN TO
CONTINUE TRENDING COOLER.
&&
.FIRE WEATHER...
MOISTURE IS HOLDING AS FAR W AS THE MTNS THIS AFTERNOON AND AS SUCH
THERE MAY STILL BE SOME LIGHTNING TO DEAL WITH IN THE MTNS TOO...BUT
MOST STORMS WILL BE E OF THE MTNS. EXCEPTION WILL BE THE IN THE DAVIS
MTNS AND CHISOS MTNS WHERE THERE IS STILL A GOOD CHANCE FOR STORMS
THRU THE EVENING. FIRE WX CONCERNS INCREASE THURSDAY IN GDP MTNS AND
SE NM PLAINS AS THE DRYLINE WILL MOVE E LEAVING DRY W WINDS IN ITS
WAKE. RF CONDITIONS ARE BECOMING MORE LIKELY BLO 6000 FT IN THE GDP
MTNS...BUT IN THE SE NM PLAINS CONDITIONS LOOK TO BE MORE LOCAL IN
SCALE. AS SUCH WILL OPT FOR A FIRE WX WATCH MAINLY BELOW 6000 FT FOR
THURSDAY IN THE GDP MTNS. MORE OF THE SAME FRI AS DRY AIR PUSHES
EVEN A LITTLE FARTHER E. BY SATURDAY STRONGER WINDS ARE DEEPER IN
THE ATMOSPHERE AND DRYLINE MOVES A LITTLE FARTHER EAST YET. 85H
THERMAL RIDGE WILL BE IN PLACE TOO. GREEN-UP WILL MITIGATE FIRE
DANGER SOME ACRS THE PB THOUGH...SO ATTM JUST NOTING INCREASED FIRE
WX CONCERNS FARTHER E THRU SAT.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 59 86 60 86 / 50 10 10 10
CARLSBAD NM 55 82 50 82 / 10 0 10 0
DRYDEN TX 63 85 63 84 / 50 10 10 10
FORT STOCKTON TX 58 84 59 88 / 30 10 10 10
GUADALUPE PASS TX 50 74 49 76 / 10 0 0 0
HOBBS NM 54 81 52 82 / 30 0 10 0
MARFA TX 46 78 43 78 / 10 0 0 10
MIDLAND INTL AIRPORT TX 61 87 59 87 / 40 10 10 10
ODESSA TX 63 86 62 85 / 40 10 10 10
WINK TX 61 88 59 89 / 20 10 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH THURSDAY AFTERNOON FOR THE FOLLOWING ZONES...
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.
TX...FIRE WEATHER WATCH THURSDAY AFTERNOON FOR THE FOLLOWING ZONES...
GUADALUPE MOUNTAINS.
&&
49/44Hazardous weather outlook, Apr 11, 1:53 PM CDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 153 PM CDT WED APR 11 2012 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-121900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 153 PM CDT WED APR 11 2012 /1253 PM MDT WED APR 11 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS INTO THE EVENING ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO. STORMS WILL BE MOST FAVORED OVER SOUTHEAST NEW MEXICO...THE LOWER TRANS PECOS...AND THE PERMIAN BASIN. THERE IS A SLIGHT RISK OF SEVERE STORMS WITH LARGE HAIL AND DAMAGING WIND THE MAIN CONCERNS. LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED SEVERE STORMS WILL BE POSSIBLE THURSDAY AFTERNOON AND EVENING ACROSS THE EASTERN PERMIAN BASIN AND LOWER TRANS PECOS. LARGE HAIL AND DAMAGING WIND WILL BE POSSIBLE. FIRE WEATHER CONCERNS ACROSS THE GUADALUPE MOUNTAINS ESPECIALLY BELOW 6000 FT WITH WEST WINDS OF 20 TO 30 MPH AND RH/S AROUND OR JUST BELOW 15 PERCENT. A FIRE WEATHER WATCH IS IN EFFECT. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND EMERGENCY MANAGERS ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS SHOULD REMAIN ALERT TO CHANGING WEATHER CONDITIONS AND BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON OR EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Apr 11, 1:58 PM CDT, 2 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 158 PM CDT WED APR 11 2012 TXZ058-074-111930- DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS- 158 PM CDT WED APR 11 2012 ...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING NORTH CENTRAL JEFF DAVIS AND SOUTHWESTERN REEVES COUNTIES UNTIL 230 PM CDT... A STRONG THUNDERSTORM WAS LOCATED OVER NORTH CENTRAL JEFF DAVIS COUNTY AT 157 PM CDT...MOVING NORTHEAST AT 5 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. &&
Special weather statement, Apr 11, 2:31 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 231 PM CDT WED APR 11 2012 TXZ058-074-112000- DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS- 231 PM CDT WED APR 11 2012 ...STRONG THUNDERSTORM ACROSS SOUTHWEST REEVES COUNTY THROUGH 300 PM CDT... A STRONG THUNDERSTORM WAS LOCATED OVER SOUTHWEST REEVES COUNTY JUST OF SOUTH OF THE INTERSTATE 10 AND 20 SPLIT...MOVING NORTHEAST AT 5 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. &&
Local storm report, Apr 11, 3:15 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
315 PM CDT WED APR 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM HAIL BALMORHEA 30.98N 103.74W
04/11/2012 E1.00 INCH REEVES TX PUBLIC
&&
GREGORY.MURDOCHLocal storm report, Apr 11, 3:36 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
336 PM CDT WED APR 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM HAIL BALMORHEA 30.98N 103.74W
04/11/2012 E1.00 INCH REEVES TX PUBLIC
QUARTER HAIL WAS REPORTED TO BE AN INCH DEEP AND LASTED
FOR 10 MINUTES.
&&
MSCHULDTSpecial weather statement, Apr 11, 3:40 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 340 PM CDT WED APR 11 2012 TXZ057-058-112115- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- 340 PM CDT WED APR 11 2012 ...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING EAST CENTRAL CULBERSON COUNTY UNTIL 415 PM CDT... A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL CULBERSON COUNTY AT 339 PM CDT...MOVING NORTHEAST AT 25 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS TO 50 MPH... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. &&
Local storm report, Apr 11, 3:54 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
354 PM CDT WED APR 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 4 E BALMORHEA 30.98N 103.68W
04/11/2012 E1.00 INCH REEVES TX PUBLIC
QUARTER HAIL LASTED FOR ABOUT 30 MINUTES.
&&
MSCHULDTThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 2:38 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis, Reeves | 52 min |
| Apr 11, 2:41 PM CDT | Fire Weather Watch | MAF | 13 hr | |
| Apr 11, 3:07 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 53 min |
| Apr 11, 4:50 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Reeves | 55 min |
| Apr 11, 4:56 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves, Ward | 64 min |
| Apr 11, 5:09 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 66 min |
| Apr 11, 5:56 PM CDT | Tornado Warning | MAF | Pecos | 34 min |
| Apr 11, 6:01 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Reeves, Ward | 59 min |
| Apr 11, 6:25 PM CDT | Tornado Warning | MAF | Pecos | 35 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.